The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

L’Enseignement Mathématique

Full-Text PDF (337 KB) | Metadata | Table of Contents | LEM summary
Volume 62, Issue 3/4, 2016, pp. 457–474
DOI: 10.4171/LEM/62-3/4-4

Published online: 2017-08-22

On the covering type of a space

Max Karoubi[1] and Charles A. Weibel[2]

(1) Institut Mathématique de Jussieu, Paris, France
(2) Rutgers University, Piscataway, USA

We introduce the notion of the “covering type” of a space, which is more subtle than the notion of Lusternik–Schnirelmann category. It measures the complexity of a space which arises from coverings by contractible subspaces whose non-empty intersections are also contractible.

Keywords: Covering type, chromatic number, surface genus

Karoubi Max, Weibel Charles: On the covering type of a space. Enseign. Math. 62 (2016), 457-474. doi: 10.4171/LEM/62-3/4-4